Minnesota, 2019

Hail and Damaging Winds in Minnesota, June 4, 2019

June 4, 2019 · NWS MPX · 54 events in 16 counties and zones

Scattered thunderstorms developed during the late morning across west central Minnesota. These storms were from activity that produced severe weather in central North Dakota the previous day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$286,000
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed during the late morning across west central Minnesota. These storms were from activity that produced severe weather in central North Dakota the previous day.

Ahead of the thunderstorms, temperatures rose into the 70s and 80s. A few storms produced large hail in Grant County prior to moving into Douglas County in west central Minnesota during the late morning of Tuesday, June 4th. As the storms moved east into Douglas and Pope Counties, a few hail stones, up to penny size, fell, along with wind gusts of 45 to 50 mph. Slowly these storms intensified as they moved southeast across southern Minnesota.

As two severe storms merged in southern Scott, and northern Le Sueur Counties, damaging straight-line winds and downburst occurred. The worst storm damage occured southeast of Belle Plaine, and along the border of Scott and Le Sueur Counties from Union Hill to New Prague. This is where two storm spotters measured a wind gust of 85 mph. This caused structural damage to a barn, and numerous trees were blown down from Union Hill to New Prague.

There were other areas of southern Minnesota that had wind damage and large hail. This included areas around Hutchinson, Gaylord and Buffalo Lake.

Large hail also occurred, with numerous reports of quarter size hail, with a few as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 4, 5:54 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Jun 4, 5:54 AM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
654 AM CDT Tue Jun 4 2019

.UPDATE...
Issued at 645 AM CDT Tue Jun 4 2019

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 311 AM CDT Tue Jun 4 2019

Surface analysis early this morning shows a wavy warm front from
southern Manitoba province extending SE over northeast MN through
western WI into northern IL. The main low pressure center
associated with the front is straddling the far southern
Saskatchewan/Manitoba border. Its cold front extends SW through MT
into WY. A surface trough is analyzed dropping due south from the
surface low through the Northern and Central Plains. In addition,
a large high pressure system continues to sit over the eastern
CONUS. Aloft, a split flow is maintained with generally zonal flow
over southern Canada and the northern tier states with multiple
shortwave disturbances riding eastward within the flow.

The overall surface low pressure system will shift eastward
through this evening with the cold front expected to drop
southeast across the WFO MPX coverage area late this evening into
the early morning hours. However, until that happens, pronounced
moist southerly flow around the western fringe of the surface will
bring much higher dewpoint air into the Upper Mississippi River
Valley along with unseasonably warm air. Temperatures around
sunrise will start out from the mid 50s to lower 60s then surge to
the upper 70s in western WI to near 90 in western MN. With this
warm air, dewpoints will increase to the mid-to-upper 60s. This
will easily aid in pushing MLCAPEs into the 2500-3500 j/kg range
with little to no capping due to the progressive split flow. So,
given the frontal lift, instability and effective moisture in
place, confidence is fairly high in the occurrence of
thunderstorms today and tonight but the huge question will be the
timing and mode. Cloud cover looks to be fairly stoic today so it
will be difficult to say that strictly convection alone will allow
for thunderstorm development. The kicker looks to come from either
a decaying MCS to the southwest this morning and/or available
shortwaves aloft. CAMs try to pin down a relatively organized
shortwave this afternoon-evening across the area, hence have
highlighted this thinking into the gridded forecast for timing of
thunderstorms. There may be some isolated-scattered clusters of
storms this afternoon-evening but these then look to become more
organized this evening into tonight with the expected shortwave
aloft. With decent unidirectional bulk shear in the 35-45kt range
combined with decent low-mid level lapse rates, the expected
threats remain large hail and damaging winds with any storms that
become well enough organized and deep. Still, because coverage and
timing are complicated and conditional today through tonight, the
Slight Risk is maintained as opposed to any higher risk.

Any and all storms look to push southeast of the area by daybreak
Wednesday morning with the frontal passage, allowing cooler and
drier high pressure to shift into the area behind the departing
front. This will allow for plenty of sunshine on Wednesday with
highs ranging from the mid 70s to the lower 80s and much less
humidity.

.LONG TERM...(Wednesday night through Monday)
Issued at 311 AM CDT Tue Jun 4 2019

Higher confidence continues for a dry forecast from Wednesday
night through Saturday afternoon as an upper ridge builds, and
holds over the Upper Midwest.

The latest run of the GFS has come closer to the EC/Fv3 on the
upper ridge holding strong over the Upper Midwest for late this
week, and into the first part of the weekend. Thus, keeping the
storm system that had been moving more northeast over the past
several runs, to a more southerly track, affecting the
central/southern Plains late this week. In addition, temperatures
have trended toward higher numbers for Thursday/Friday which has
been difficult with the blended models supporting a cooler
scenario. Temperatures will likely average 5 to 10 degrees warmer
than climatology which is the mid 70s for the first week of June.

For those who want a warmer forecast, please take the opportunity
to get things done late this week, and into the early part of
the weekend. Models have been supporting a significant change in
the forecast for late in the weekend, and especially next week.
This forecast change is related to a strong trough moving inland
over the Pacific Northwest late this week, and over the Northern
Plains, Upper Midwest by Sunday/Monday. This trough will break
down the upper ridge, and allow for much cooler air to filter
southward next week. The initial upper ridge will likely hold off
the precipitation associated with the trough until late Saturday
night, and Sunday. This is when we have the next chance of
measurable precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 645 AM CDT Tue Jun 4 2019

VFR conditions to start but conditions are expected to deteriorate
this afternoon-evening with the development of scattered
convection. Have tried to highlight the best timing of the
convection into all TAF sites in advance of the cold front this
evening. Chances have diminished for isolated convection this
morning into early afternoon so have opted to keep that period
dry. Though the TEMPOs show the best timing, the VCTS usage shows
some variance that could occur, so later TAF issuances can resolve
those differences. At this point, have brought visibilities down
to MVFR while keeping ceilings as VFR, but IFR conditions could
easily be realized should a storm go directly over a terminal.
Conditions will improve overnight through tomorrow, but there is a
small chance that MVFR ceilings are possible in the wake of the
front around daybreak Wednesday morning.

KMSP...VFR conditions to start and will last through mid-
afternoon. Will look for TSRA to move near/across MSP during the
latter portion of the evening push but there is some potential
convection could impact MSP a bit earlier and convection could
have conditions worse than MVFR.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind S 5-10 kts.
Fri-Sat...VFR. Wind SE 5-10 kts.
Sun...Chance MVFR/TSRA. Wind SE 5-10 kts becoming NW.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Jun 4, 9:06 AM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1006 AM CDT Tue Jun 4 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051515-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1006 AM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight.
Some of the storms could be severe, with damaging winds being the
primary threat, followed by large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Area rivers will continue to run high through the rest of the
week with ongoing flooding expected to persist.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
tonight.

In the hours before

Special weather statement, Jun 4, 10:04 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Tue Jun 4 2019

MNZ041-041630-
Douglas-
1104 AM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DOUGLAS COUNTY...

At 1103 AM CDT, a strong thunderstorm was located near Ashby, or 19
miles southeast of Fergus Falls, moving southeast at 25 mph.

Locations impacted include...
Evansville, Millerville and Melby.

This includes Interstate 94 in Minnesota between mile markers 81 and
88.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4611 9549 4609 9545 4594 9567 4602 9578
      4611 9577
TIME...MOT...LOC 1603Z 307DEG 22KT 4612 9575

CTG
Special weather statement, Jun 4, 10:44 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Tue Jun 4 2019

MNZ041-041715-
Douglas-
1144 AM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN DOUGLAS COUNTY...

At 1143 AM CDT, a strong thunderstorm was located 7 miles west of
Carlos, or 7 miles northwest of Alexandria, moving southeast at 25
mph.

Pea size hail is possible with this storm.

Locations impacted include...
Alexandria, Carlos, Leaf Valley, Belle River and Nelson.

This includes Interstate 94 in Minnesota near mile marker 106.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4599 9554 4606 9545 4601 9515 4583 9533
TIME...MOT...LOC 1643Z 296DEG 22KT 4599 9544

CTG
Special weather statement, Jun 4, 11:06 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 PM CDT Tue Jun 4 2019

MNZ041-042-048-049-041730-
Stearns-Pope-Douglas-Todd-
1206 PM CDT Tue Jun 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DOUGLAS...NORTHEASTERN POPE...SOUTHWESTERN TODD AND NORTHWESTERN
STEARNS COUNTIES...

At 1206 PM CDT, strong thunderstorms were clustered near Lake Osakis,
or 8 miles east of Alexandria, moving southeast at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Sauk Centre, Lake Osakis, Little Sauk, Villard, Nelson, Forada, West
Union, Westport and Sauk Centre Airport.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 107 and 131.
 U.S. Highway 71 between mile markers 161 and 178.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4578 9538 4599 9517 4579 9474 4556 9504
TIME...MOT...LOC 1706Z 311DEG 38KT 4587 9520

CTG
Special weather statement, Jun 4, 11:09 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Tue Jun 4 2019

MNZ047-041730-
Stevens-
1209 PM CDT Tue Jun 4 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEVENS
COUNTY...

At 1208 PM CDT, strong thunderstorms were clustered near Cyrus, or
near Morris, moving east at 25 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Morris.

This includes U.S. Highway 59 between mile markers 168 and 174.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4570 9590 4571 9586 4562 9576 4560 9576
      4560 9590
TIME...MOT...LOC 1708Z 265DEG 20KT 4565 9582

CTG

The radar

The Minneapolis radar (KMPX), 183 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 18 hail. Local standard time, as filed.

Hail, Pope

When
June 4, 11:20 AM CST
Where
Pope County, 1.93 mi W of Lowry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -95.570

Hail, Pope

When
June 4, 11:25 AM CST
Where
Pope County, 0.48 mi E of Lowry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.700, -95.520

Hail, Chippewa

When
June 4, 12:45 PM CST
Where
Chippewa County, Montevideo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.720

Hail, Chippewa

When
June 4, 12:50 PM CST
Where
Chippewa County, 0.85 mi SW of Montevideo
Measured
1.25 in hail
Reported by
Public
Coordinates
44.940, -95.730

Thunderstorm Wind, Chippewa

When
June 4, 12:55 PM CST to 1:05 PM CST
Where
Chippewa County, 1.96 mi W of Clara City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.950, -95.410

A Minnesota Department of Transportation wind sensor west of Clara City, Minnesota, measured wind gusts over 60 mph for a period of 10 minutes. The peak wind was 63 mph.

Thunderstorm Wind, Stearns

When
June 4, 1:01 PM CST
Where
Stearns County, 3.19 mi SE of Luxemburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.420, -94.200

A shed was damaged south of St. Augusta.

Thunderstorm Wind, Sherburne

When
June 4, 1:09 PM CST
Where
Sherburne County, (Stc)st Cloud Regional Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
45.550, -94.070

Thunderstorm Wind, Stearns

When
June 4, 1:10 PM CST
Where
Stearns County, 2.01 mi NE of Kimball
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
45.340, -94.270

Thunderstorm Wind, Renville

When
June 4, 1:50 PM CST to 2:05 PM CST
Where
Renville County, 1.02 mi WSW of Olivia to 0.61 mi WSW of Hector
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.777, -95.000

There were numerous power lines that were damaged, 3 were snapped, and several large tree limbs, up to 10 inches in diameter, were blown down from near Olivia, to Hector.

Thunderstorm Wind, Renville

When
June 4, 2:14 PM CST to 2:16 PM CST
Where
Renville County, 1.21 mi S of Hector
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.733, -94.717

There was a measured wind gust of 58 mph at the Hector regional airport.

Thunderstorm Wind, McLeod

When
June 4, 2:15 PM CST
Where
McLeod County, Hutchinson Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.870, -94.380

Thunderstorm Wind, McLeod

When
June 4, 2:15 PM CST
Where
McLeod County, 2.97 mi WNW of Hutchinson Arpt to 1.62 mi WSW of Hutchinson Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.888, -94.435

There were several trees blown down southwest of Hutchinson, along with power lines blown down in one direction.

Thunderstorm Wind, Renville

When
June 4, 2:20 PM CST to 2:21 PM CST
Where
Renville County, 1.39 mi WNW of Lakeside to 1.35 mi WNW of Lakeside
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.828, -94.576

A large farm north of Buffalo Lake, Minnesota, received significant damage to their grain bins. Also, several large branches were blown down, with six power poles damaged near the area.

Hail, McLeod

When
June 4, 2:35 PM CST to 2:55 PM CST
Where
McLeod County, 0.63 mi WNW of Silver Lake to 0.2 mi NE of Lester Prairie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.903, -94.212

A swath of large hail, up to golf ball size, occurred between Silver Lake, and Lester Prairie.

Thunderstorm Wind, McLeod

When
June 4, 2:35 PM CST to 2:45 PM CST
Where
McLeod County, 0.4 mi NNE of Stewart to 1.31 mi NW of Brownton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.725, -94.478

Several power lines and trees were blown down in Stewart, and between Stewart and north of Brownton.

Thunderstorm Wind, Sibley

When
June 4, 2:37 PM CST to 2:40 PM CST
Where
Sibley County, 2.18 mi WSW of Winthrop
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.543, -94.413

The Minnesota Department of Transportation wind sensor west of Winthrop measured a wind gust of 62 mph.

Thunderstorm Wind, Sibley

When
June 4, 2:40 PM CST
Where
Sibley County, 3.22 mi NE of Winthrop to 3.45 mi NE of Winthrop
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.580, -94.320

Power lines were blown down northeast of Winthrop.

Thunderstorm Wind, Sibley

When
June 4, 2:47 PM CST to 2:49 PM CST
Where
Sibley County, 0.6 mi NW of Gaylord to 4.19 mi ESE of Gaylord
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.556, -94.229

A machine shed was completed destroyed on a farm 3 miles southeast of Gaylord, near the intersection of County Road 13, and 62. There were also power lines blown down in Gaylord. Two cows also perished at this farm.

Thunderstorm Wind, Sibley

When
June 4, 2:47 PM CST
Where
Sibley County, Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.600, -94.080

Power lines were blown down in the city of Arlington.

Hail, Sibley

When
June 4, 2:50 PM CST
Where
Sibley County, 0.2 mi NNE of Gaylord
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.553, -94.219

Hail, McLeod

When
June 4, 2:53 PM CST
Where
McLeod County, 2.74 mi ENE of Glencoe
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.790, -94.102

Thunderstorm Wind, McLeod

When
June 4, 2:55 PM CST
Where
McLeod County, Glencoe
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Newspaper
Coordinates
44.770, -94.150

There was a picture of wind, and hail damage to a home in Glencoe.

Thunderstorm Wind, Nicollet

When
June 4, 3:05 PM CST
Where
Nicollet County, 1.85 mi NNW of St Peter
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.353, -93.968

A large tree was blown down on Highway 169, north of St. Peter.

Thunderstorm Wind, Le Sueur

When
June 4, 3:05 PM CST to 3:10 PM CST
Where
Le Sueur County, 1.4 mi ENE of Henderson Station to 3.47 mi NNW of St Thomas
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.536, -93.853

Several trees, a road sign, and power poles were blown down near, and along Highway 169, and 19, east to around 271st.

Thunderstorm Wind, Scott

When
June 4, 3:12 PM CST
Where
Scott County, 3.99 mi SE of Blakeley
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.572, -93.804

A few power lines were blown down on the 26400 Block of German Road, southwest of Belle Plaine.

Thunderstorm Wind, Le Sueur

When
June 4, 3:14 PM CST
Where
Le Sueur County, 0.57 mi S of Le Center
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.392, -93.729

A tree blew down on a trailer in Le Center.

Hail, Le Sueur

When
June 4, 3:15 PM CST
Where
Le Sueur County, 0.69 mi S of Union Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.540, -93.670

Thunderstorm Wind, Carver

When
June 4, 3:15 PM CST
Where
Carver County, 5.35 mi S of Gotha
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.643, -93.767

Thunderstorm Wind, Le Sueur

When
June 4, 3:15 PM CST to 3:17 PM CST
Where
Le Sueur County, 0.69 mi S of Union Hill to 0.48 mi SSE of Union Hill
Measured
74 kt (85 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
44.540, -93.670

A measured wind gust of 85 mph occurred near Union Hill. A barn roof was also blown off near the measured wind gust. In addition, a NWS storm survey concluded that straight-line winds produced the damage in the area.

Thunderstorm Wind, Nicollet

When
June 4, 3:16 PM CST to 3:18 PM CST
Where
Nicollet County, 0.85 mi SW of North Mankato to 0.62 mi SE of North Mankato
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.170, -94.030

Several trees were blown down in North Mankato. The Mankato regional airport measured wind gusts of 50 to 55 mph approximately 10-15 minutes later, which is east of North Mankato.

Thunderstorm Wind, Scott

When
June 4, 3:18 PM CST
Where
Scott County, 2.55 mi ESE of Belle Plaine
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.620, -93.720

Several power lines were blown down on Iago Blvd southeast of Belle Plaine.

Hail, Scott

When
June 4, 3:20 PM CST
Where
Scott County, 0.69 mi S of St Benedict
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.570, -93.620

Thunderstorm Wind, Le Sueur

When
June 4, 3:20 PM CST
Where
Le Sueur County, 1.63 mi WSW of Heidelberg
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Storm Chaser
Coordinates
44.490, -93.630

A large tree was blown down, and landed on a home in Heidelberg.

Thunderstorm Wind, Scott

When
June 4, 3:20 PM CST
Where
Scott County, 2.84 mi SW of St Benedict to 2.54 mi SW of St Benedict
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.557, -93.668

A large tree was blown down north of Union Hill.

Thunderstorm Wind, Le Sueur

When
June 4, 3:22 PM CST to 3:26 PM CST
Where
Le Sueur County, 1.08 mi WSW of New Prague to 3.33 mi E of New Prague
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.545, -93.591

Several large trees were blown down in New Prague, plus a road sign was blown down at the intersection of Highway 13, and 19, east of New Prague.

Thunderstorm Wind, Scott

When
June 4, 3:22 PM CST
Where
Scott County, 0.85 mi NW of New Prague
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.560, -93.580

A large tree was blown down north of New Prague.

Hail, Rice

When
June 4, 3:22 PM CST to 3:26 PM CST
Where
Rice County, 0.41 mi NNE of Veseli to 0.82 mi NE of Veseli
Measured
1.75 in hail
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.526, -93.467

A swath of large hail, up to golf ball size fell north of Lonsdale, near Veseli. The hail damaged several tin roofs, a pole barn, and vehicles in the area.

Hail, Scott

When
June 4, 3:25 PM CST
Where
Scott County, 0.85 mi NE of Credit River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.690, -93.370

Hail, Scott

When
June 4, 3:26 PM CST to 3:29 PM CST
Where
Scott County, 4.31 mi WSW of Elko New Market to 2.92 mi W of Elko New Market
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.544, -93.415

A swath of large hail, up to ping pong ball size, fell along the Scott, Rice County border, northeast to near County Road 2, and 27, west of Elko New Market.

Thunderstorm Wind, Scott

When
June 4, 3:27 PM CST to 3:29 PM CST
Where
Scott County, 1.37 mi SW of St Patrick to 0.85 mi SW of St Patrick
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.587, -93.521

There was sporadic tree damage, up to 8 inches in diameter, on the east side of Cedar Lake.

Thunderstorm Wind, Scott

When
June 4, 3:28 PM CST
Where
Scott County, 3.24 mi WNW of Lydia to 3.11 mi WNW of Lydia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.660, -93.564

A few trees were blown down at 200th Street and Harlow.

Hail, Yellow Medicine

When
June 4, 3:30 PM CST
Where
Yellow Medicine County, 1.38 mi N of (Gdb)granite Falls Airport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.770, -95.550

Thunderstorm Wind, Scott

When
June 4, 3:34 PM CST
Where
Scott County, 1.2 mi NW of Lydia
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.660, -93.520

Thunderstorm Wind, Rice

When
June 4, 3:40 PM CST
Where
Rice County, 0.99 mi W of Faribault
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.300, -93.290

An eight inch diameter tree was blown down in Faribault.

Thunderstorm Wind, Rice

When
June 4, 3:45 PM CST to 3:50 PM CST
Where
Rice County, 1.38 mi S of Northfield to 1.41 mi SE of Northfield
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -93.170

There were multiple reports of downed trees, up to three feet in diameter, across parts of Northfield.

Hail, Dakota

When
June 4, 3:46 PM CST
Where
Dakota County, 2.08 mi WNW of Lakeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.680, -93.290

Thunderstorm Wind, Rice

When
June 4, 3:50 PM CST
Where
Rice County, 1.38 mi S of Northfield
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.450, -93.170

A trained spotter measured a wind gust of 75 mph in the city of Northfield.

Thunderstorm Wind, Dakota

When
June 4, 3:50 PM CST to 4:00 PM CST
Where
Dakota County, 0.61 mi WNW of Lakeville Airlake Ar to 1.41 mi N of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.634, -93.241

Several trees and power lines were blown down between Lakeville, and Farmington.

Hail, Yellow Medicine

When
June 4, 3:53 PM CST to 3:57 PM CST
Where
Yellow Medicine County, 2.26 mi W of (Gdb)granite Falls Airport to 0.85 mi SE of (Gdb)granite Falls Airport
Measured
1 in hail
Reported by
Public
Coordinates
44.746, -95.596

A swath of large hail, up to quarter size fell south and west of Granite Falls.

Thunderstorm Wind, Dakota

When
June 4, 3:53 PM CST to 3:57 PM CST
Where
Dakota County, 4.41 mi SE of Burnsville to 1.81 mi NNW of Rosemount
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.760, -93.250

A few trees were blown down between Burnsville and Rosemount, in Dakota County.

Thunderstorm Wind, Goodhue

When
June 4, 4:10 PM CST
Where
Goodhue County, 3.94 mi W of Red Wing
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.570, -92.610

Several trees were damaged on the west side of Red Wing.

Hail, Yellow Medicine

When
June 4, 4:20 PM CST to 4:22 PM CST
Where
Yellow Medicine County, 0.53 mi W of Hanley Falls to 1.15 mi SE of Hanley Falls
Measured
1 in hail
Reported by
Public
Coordinates
44.700, -95.641

A swath of large hail, up to quarter size, fell around Hanley Falls.

Hail, Goodhue

When
June 4, 4:35 PM CST to 4:40 PM CST
Where
Goodhue County, 1.87 mi S of Red Wing to 2.77 mi S of Wacouta
Measured
1 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
44.543, -92.537

There were several reports of large hail, up to quarter size, around Red Wing and the Hay Creek area. Some damage occurred to roofs.

Hail, Wright

When
June 4, 6:28 PM CST
Where
Wright County, 3.19 mi SE of Monticello
Measured
1 in hail
Reported by
Public
Coordinates
45.270, -93.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816893, 816894, 816895, 816896, 816908, 817102, 817091, 816909, 833769, 816911, 816910, 817093, 817092, 816898, 817094, 817097, 817098, 817099, 817122, 817096, 817095, 833763, 817101, 817103, 817121, 817123, 816900, 816912, 817104, 817100, 817109, 816901, 817108, 817111, 817105, 817110, 817351, 816902, 817350, 817114, and more.